Share this article on:

Toxicology Rounds: Powdered Caffeine Can Pack a Poisonous Punch

Gussow, Leon, MD

doi: 10.1097/01.EEM.0000544441.29699.42
Toxicology Rounds

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog at www.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns at http://bit.ly/EMN-ToxRounds.

Figure

Figure

Caffeine powder looks like a disaster just waiting to happen. Unlike the 200 mg of caffeine in a two-ounce energy drink or a single NoDoz pill, powdered caffeine packs a potentially lethal wallop: 200 mg in just 1/26 of a teaspoon. (Clin Toxicol [Phila] 2016;54[4]:339.) The possibility of an unintentional dosing error is obvious.

The U.S. Food and Drug Administration banned bulk sales of highly concentrated caffeine powder directly to consumers earlier this year, but it remains to be seen how effective that will be. (http://bit.ly/2K0hRqp.) An internet search for “purchase caffeine powder” came back with more than two million hits, including one from a company offering a special deal: 5 kg of 99 percent pure anhydrous caffeine powder for $250.

The potentially lethal dose of caffeine in adults is approximately 10 g, so that special contained about 500 lethal doses of caffeine. The Clinical Toxicology study found that powdered caffeine purchased over the internet contained up to 5.3 g per teaspoon. As the article pointed out, “High purity, small serving size, and lack of clear dosing instructions may place users at risk of toxicity.”

Caffeine is probably the most commonly used mind-altering substance in the world. It is found in coffee, tea, cocoa, colas and other sodas, guarana, yerba mate, energy drinks and pills, and some over-the-counter analgesics. The amount of caffeine in a standard cup of coffee is approximately 100-200 mg, although this is highly variable. A cup of Death Wish coffee contains more than 700 mg of caffeine, according to Consumer Reports. (Feb. 10, 2016; http://bit.ly/2K2JJub.) The powdered version is being purchased by athletes and students in bulk as an aid for working out or studying.

The effects of moderate doses of caffeine are well known: increased alertness, jitteriness, and insomnia, but ingestion of a large amount can be far more serious. Caffeine at moderate “therapeutic” doses acts as an adenosine antagonist, stimulating central release of catecholamines such as norepinephrine and epinephrine, modestly increasing pulse rate and blood pressure. Caffeine at higher doses inhibits phosphodiesterase, the enzyme responsible for deactivating cyclic AMP (cAMP).

The resulting enhancement of cAMP activity further increases catecholamine levels, bringing on more obvious manifestations of the sympathomimetic toxidrome such as agitation, tachycardia, hypertension, and mydriasis. cAMP also activates the Na+/K+ pump, shifting potassium into the cells and lowering the serum level, although total body stores remain normal. It increases the production of endothelial nitric oxide, leading to vasodilatory hypotension.

Back to Top | Article Outline

Widespread Effects

Early gastrointestinal effects include abdominal pain, nausea, and vomiting. Caffeine-induced emesis can be difficult to treat, cause profound dehydration, and prevent use of effective treatment options such as multidose activated charcoal. Phenothiazines should not be used to suppress vomiting because they can lower the seizure threshold. Preferred antiemetic options include 5-HT3 antagonists such as ondansetron.

Neurological manifestations of moderate to severe caffeine toxicity include tremors and agitation, which can be treated with benzodiazepines. Seizure activity can occur abruptly and lead to rapid collapse. Treatment of caffeine-induced seizures starts with benzodiazepines and progresses to phenobarbital and then propofol if necessary. Phenytoin is not effective in treating seizures caused by theophylline, another methylxanthine, so it likely will not be effective for this. Phenytoin is best avoided when treating seizure activity in any poisoned patient.

Caffeine-induced cardiac stimulation can present with a wide array of arrhythmias, including supraventricular tachycardia (SVT), multifocal atrial tachycardia, atrial fibrillation, and ventricular tachycardia. Initially stable rhythms can deteriorate suddenly into ventricular fibrillation or pulseless ventricular tachycardia. SVT may not respond to adenosine because caffeine blocks adenosine receptors. Ventricular arrhythmias are the result of beta-adrenergic stimulation, so a short-acting beta-blocker such as esmolol is the antiarrhythmic agent of choice if the patient is not hypotensive. Several case reports also suggest that intralipid rescue therapy may be beneficial in the unstable caffeine-toxic patient.

Hypertension and tachycardia are seen frequently in these patients, but hypotension can also occur from a combination of hypovolemia and vasoplegia. Low blood pressure can respond to fluids and possibly a beta-blocker. Esmolol has the advantage of being short-acting and can be turned off quickly if necessary. It is not always effective in this setting, however, and, as a selective B1 blocker, may not be ideal for reversing B2-induced vasodilation. No good evidence can determine whether a nonselective beta-blocker like propranolol would be preferable.

Caffeine has a low molecular weight, small volume of distribution, and minimal protein binding, characteristics that make it eminently dialyzable. Indications for dialysis in a patient with known or suspected caffeine poisoning include seizures, ventricular dysrhythmias, and intractable hypotension.

Most hospitals cannot readily measure serum caffeine levels, and it is important to consider caffeine poisoning as part of the differential diagnosis in a patient with the sympathomimetic toxidrome, especially if the presentation includes significant ventricular dysrhythmias, hypotension not responsive to fluid administration, and hypokalemia.

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.